Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 12, 2001, 6:41 PM EDT for Mackinac County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2001, 6:41 PM EDT (22:41 UTC)
- Expired
- Aug 12, 2001, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS53 KAPX 122241 SVRAPN MIC097-122330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 641 PM EDT SUN AUG 12 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 730 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ENGADINE...OR ABOUT 36 MILES EAST OF MANISTIQUE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH... GILCHRIST AROUND 650 PM EDT GARNET AROUND 705 PM EDT REXTON AROUND 710 PM EDT EPOUFETTE AROUND 720 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:25 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 4:25 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT SUN AUG 12 2001 CURRENT SURFACE ANALYSIS SHOWING COLD FRONT NOW MOVING THROUGH WESTERN UPPER MICHIGAN AND NORTHERN WISCONSIN. EARLIER (NOCTURNALLY AIDED) ELEVATED AREA OF SHOWERS AND ISOLATED THUNDER HAS JUST ABOUT COMPLETELY FIZZLED OUT OVER EASTERN UPPER MICHIGAN. LINE OF CONVECTION HAS NOW FIRED ALONG THE FRONT IN NORTHERN WISCONSIN. KGRB HAS EVEN ISSUED SVR ON A FEW OF THESE STORMS. SURFACE ANALYSIS SHOWING VERY THIN RIBBON OF MOISTURE POOLING IN NORTHERN WISCONSIN (DEWPOINTS IN THE LOWER 60S) GIVING JUST ENOUGH CAPE FOR TSTMS. BIGGEST FORECAST CONCERNS ARE WITH SHRA/TSRA CHANCES THIS EVENING ACROSS THE CWA. SHORT TERM MODELS IN FAIRLY GOOD AGREEMENT WITH OVERALL PATTERN THROUGH TUESDAY. IMPRESSIVE STACKED (BAROTROPIC) SYSTEM OVER HUDSON BAY...WITH TRAILING WEAKENING FRONTAL BOUNDARY NOW MOVING THROUGH...FORECAST TO GRADUALLY MOVE EAST THROUGH THE SHORT TERM WHILE RIDGING REBUILDS ACROSS THE WEST/SOUTHWEST CONUS. TONIGHT...FRONT HAS REALLY SLOWED EASTWARD PROGRESSION COMPARED TO YESTERDAYS THINKING. CURRENT TIMING PLACES FRONT THROUGH EASTERN UPPER MICHIGAN AND INTO THE STRAITS AROUND 00Z...THEN PROGRESSING THROUGH NORTHERN LOWER MICHIGAN BETWEEN BY 09Z. TIMING OF THE PASSAGE WILL DETERMINE SHOWER/TSTM COVERAGE TONIGHT. MODIFYING 12Z SOUNDINGS AND MODEL SOUNDING FOR 80/60 YIELDS AROUND 1400 J/KG WHICH IS SUFFICIENT FOR TSTMS. HOWEVER...FROPA WILL BE MOVING THROUGH NORTHERN LOWER MICHIGAN THIS EVENING AS CAPE VALUES FALL OFF. IN ADDITION....FRONT WILL BECOME MORE EAST-WEST ORIENTED AS IT MOVES INTO THE STATE BECOMING MORE PARALLEL WITH UPPER FLOW. THIS WILL LIKELY REDUCE FRONTAL CONVERGENCE AND FURTHER REDUCE SHRA/TSTMS CHANCES. MODEL SOUNDINGS DO KEEP SOME NEGATIVE LIS ACROSS THE ENTIRE CWA TONIGHT DUE TO COOLER AIR ALOFT SO THUNDER NOT OUT OF THE QUESTION EVEN LATER THIS EVENING. WILL HAVE SCATTERED SHOWERS/TSRA FOR EASTERN UPPER MICHIGAN AS FRONT COMES DURING THE LATE AFTERNOON...WIDELY SCATTERED POPS IN THE NORTHWEST AND ISOLATED IN FAR SOUTHEAST. SEVERE POTENTIAL...WIND FIELDS ALOFT FAIRLY WEAK. HOWEVER...DRY AIR IN THE LOWER LEVELS GIVING NICE INVERTED V APPEARANCE WITH SOME DRY MICROBURST POTENTIAL (HENCE WARNINGS IN NORTHERN WISCONSIN). WET BULB ZERO LEVEL ALSO AROUND 10K FEET SO HAIL UP TO 1 INCH ALSO A THREAT. OF COURSE LIMITING FACTOR IS SURFACE DEWPOINTS. NORTHERN WISCONSIN HAS SEEN POOLING MOISTURE JUST AHEAD OF THE BOUNDARY OVER THE LAST FEW HOURS. NORTHERN LOWER AND EASTERN UPPER WILL LIKELY NOT SEE THIS WHICH WILL LIMIT TSTM DEVELOPMENT. MONDAY...AFTER FRONTAL PASSAGE LATE TONIGHT HIGH PRESSURE WILL QUICKLY BUILD INTO THE REGION WITH DECENT CAA ADVECTION OCCURRING DURING THE DAY. 850 MB TEMPS FALLING OFF TO 6-7C BY 12Z MONDAY WILL HELP PRODUCE LAKE CLOUDS IN NORTHERN LAKE MI AND LAKE HURON (SIMILAR TO FRIDAY MORNING). ALSO...MIXED DEPTH INCREASES TO 750 MB BY AFTERNOON. AS ON FRIDAY...ANTICIPATE EARLY MORNING LAKE CLOUDS TO GIVE WAY TO INLAND CU/SC FIELD BY AFTERNOON. THUS WILL HAVE MOSTLY CLOUDY FAR NORTHERN LOWER MICHIGAN AND PARTLY SUNNY ELSEWHERE WITH TEMPS VERY SIMILAR TO FRIDAY. MONDAY NIGHT...HIGH PRESSURE WILL CONTINUE BUILD INTO NORTHERN MICHIGAN WITH WIND FIELDS RELAXING. GOOD RADIATIONAL COOLING NIGHT AGAIN IN STORE FOR THE AREA WITH SIMILAR OVERNIGHT LOW TEMPERATURES AS SEEN THURSDAY NIGHT INTO FRIDAY (MID 40S TO LOWER 50S). 850 MB TEMPS REMAIN 6-8C OVERNIGHT. HOWEVER...LIGHT WIND FIELDS WILL KEEP LAKE CLOUDS TO A MINIMUM. THUS WILL HAVE MOSTLY CLEAR FOR ALL ZONES. TUESDAY AND TUESDAY NIGHT...HIGH PRESSURE REMAINS IN CONTROL ACROSS THE STATE WITH PARTLY CLOUDY TO CLEAR SKIES AGAIN ANTICIPATED. SOUTHWESTERLY RETURN FLOW WILL BEGIN BY LATE IN THE DAY WITH HIGH TEMPS REBOUNDING A TAD TO THE MID 70S...AND OVERNIGHT LOWS GENERALLY IN THE LOWER 50S. EXTENDED FORECAST DISCUSSION...DISAGREEMENTS STILL ARISE AMONG THE 12/00Z MRF AND 11/12Z EUROPEAN REGARDING TIMING FROPA IN THE MIDDLE PART OF THE WEEK. EUROPEAN REMAINS MORE PROGRESSIVE WITH DROPPING SERIES OF SHORT WAVES QUICKER THROUGH THE UPPER MIDWEST...BRINGING FRONTAL PASSAGE LATE WED/EARLY THURSDAY. MRF IS MORE AMPLIFIED DEVELOPING IMPRESSIVE SURFACE LOW ALONG THE FRONT AND BRINGING THE ENTIRE SYSTEM THROUGH ON THURSDAY. MRF SHOWING A LITTLE BETTER CONSISTENCY IN TERMS OF TIMING IN THIS PERIOD...ALTHOUGH I DO NOT BUY INTO THE DEEPER LOW AND BIG SLUG OF QPF COMING THROUGH ON THURSDAY. MRF ALSO SHOWING GOOD AGREEMENT WITH 500 MB NCEP ENSEMBLE MEAN THROUGH MUCH OF THE EXTENDED. MRF STILL INDICATING THAT LOWER CHANCE POPS MAY GET INTO PORTIONS OF NORTHERN LOWER LATE WED. HOWEVER MAIN AREA OF SHOWERS/THUNDERSTORMS WILL AFFECT REGION ON THURSDAY AND WILL KEEP CURRENT TIMING IN THE EXTENDED. AFTER FROPA ON THURSDAY...NORTHERN MICHIGAN WILL BE BACK INTO A MORE OF LESS DRY REGIME THROUGH THE REST OF THE EXTENDED PERIOD. MRF STILL INDICATING SECONDARY TROUGH/FRONT COMING THROUGH LATE FRIDAY/EARLY SATURDAY. HOWEVER...LACK OF MOISTURE IN THE NW FLOW REGIME AND BETTER DYNAMICS NORTH/NORTHEAST OF THE STATE...WILL KEEP FORECAST DRY THROUGH THE PERIOD. WITH BROAD UPPER TROUGHING IN PLACE TEMPERATURES WILL REMAIN BELOW CLIMO THROUGH SUNDAY. .APX...NONE. ADAM
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.